Neuropediatrics 2019; 50(04): 266-267
DOI: 10.1055/s-0039-1681066
Letter to Editor
Georg Thieme Verlag KG Stuttgart · New York

Positive Short-Term Effect of Low-Dose Rosuvastatin in a Patient with SYNGAP1-Associated Epilepsy

Gerhard Kluger
1  Clinic for Neuropediatrics and Neurological Rehabilitation, Epilepsy Center for Children and Adolescents, Schön Klinik Vogtareuth, Vogtareuth, Germany
2  Research Institute for Rehabilitation, Transition and Palliation, PMU Salzburg, Austria
,
Celina von Stülpnagel-Steinbeis
2  Research Institute for Rehabilitation, Transition and Palliation, PMU Salzburg, Austria
3  Comprehensive Epilepsy Program for Children, Division of Pediatric Neurology, Developmental Medicine and Social Pediatrics, Department of Pediatrics, University Hospital Munich, Munich, Germany
,
Stephan Arnold
4  Epilepsy Unit for Adult Patients, Schön Klinik Vogtareuth, Vogtareuth, Germany
,
Kirsten Eschermann
1  Clinic for Neuropediatrics and Neurological Rehabilitation, Epilepsy Center for Children and Adolescents, Schön Klinik Vogtareuth, Vogtareuth, Germany
,
Till Hartlieb
1  Clinic for Neuropediatrics and Neurological Rehabilitation, Epilepsy Center for Children and Adolescents, Schön Klinik Vogtareuth, Vogtareuth, Germany
2  Research Institute for Rehabilitation, Transition and Palliation, PMU Salzburg, Austria
› Author Affiliations
Further Information

Publication History

18 January 2019

30 January 2019

Publication Date:
15 March 2019 (online)

Dear Editor,

in this letter, we would like to provide follow-up data focusing on the short-term effect of rosuvastatin on Electroencephalography (EEG) and seizures in a 20-year-old female patient with SYNGAP1-associated epilepsy. The history until the age of 15 years of the mentally retarded, nondysmorphic female patient with a de novo heterozygous stop mutation (c.348C > A,p.Y116) in exon-4 of the SYNGAP1 gene is described by von Stülpnagel et al in this journal in 2015.[1] She is still free of antiepileptic drugs since the age of 13 years when levetiracetam was stopped due to behavioral adverse effects and memory problems noticed by the parents. At the age of 19 years, a deterioration on EEG with generalized poly-spike-wave and occipital spikes was noticed, at the age of 20 years, a generalized seizure occurred after sleep deprivation and single myoclonic seizures were observed every day after awakening in the morning.

A long-term video-EEG monitoring (52 hours, October 2018) showed a variety of epileptic discharges. Most frequently, right or left occipital spikes were documented. Sometimes runs of right or left occipital spikes evolved into generalized spikes (with a duration of up to 3 seconds). Altogether, 100 episodes of epileptic discharges and four myoclonic seizures were found per 24-hour period.

After having obtained written informed consent of patient and both parents, as well as ethical approval as compassionate use from the Bavarian State Medical Association, a monotherapy scheduled for 3 months with rosuvastatin 5 mg/day was started in November 2018.

Rosuvastatin treatment was based on the following considerations: one of the most important signaling pathways negatively regulated by SYNGAP1 is the Ras-Raf-MEK-ERK pathway.[2] SYNGAP protein, exclusively found at excitatory synapses, inactivates several small GTPases from the Ras superfamily, including Ras, Rap1/2, and Rab5 leading to downregulation of the Ras-Raf-MEK-ERK pathway which playes among others specific roles in the regulation of excitatory synaptic transmission at the postsynaptic membrane.[3] Downregulation of total SynGAP protein levels in patients with SYNGAP1 loss of function mutations lead to an enhancement of excitatory synaptic transmission via upregulated Ras-Raf-MEK-ERK pathway and might play a major role in epileptogenicity of SYNGAP1 patients.[3]

Statins, or 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors, are widely prescribed as cholesterol-lowering therapy. Additionally, they exhibit multiple nonlipid-lowering actions or “pleiotropic” effects that have been shown to be secondary to the inhibition of the synthesis of isoprenoid intermediates of the mevalonate pathway.[4] This important class of biomolecules, such as farnesyl pyrophosphate (FPP) and geranylgeranyl pyrophosphate (GGPP), is essential for the posttranslational modification of small guanosine triphosphate (GTP), binding proteins, such as Ras.[4] Without this posttranslational modification Ras proteins lose their normal membrane association which is crucial for proper function, leading to a downregulation of the Ras-Raf-MEK-ERK pathway.[4] This effect of statins may therefore to some extend antagonize the upregulated signaling pathways in SYNGAP1 patients. Another “pleiotropic” effect of statins is probably mediated through stimulation of inducible nitric oxide (NO) synthase and subsequent increase in NO production.[5] NO itself is a free radical gas which has a crucial role in neurotransmission as well as in the regulation of vasodilatation.[6] In epilepsy animal models, all statins reduced spike frequency and specifically amplitude.[6] Most prominent inhibitory effect on epileptiform activity in the brain was observed in rosuvastatin-treated animals.[6] In addition, inhibition of NO synthase reversed the antiepileptic activity of rosuvastatin significantly; indicating that increased NO production through stimulated NO synthase was responsible for the obtained antiepileptic activity.[6]

Control long-term video-EEG monitoring (January 2019) revealed 90 episodes of epileptic discharges per 24-hour period. In contrast to the previous investigation, most of these discharges were shorter in duration or only single occipital or generalized spikes. There were only two myoclonic seizures per 24-hour period. These findings are in line with the observation of the patient and her parents that myoclonic seizures at home during the statin treatment phase were mild and occurred less frequently compared with the pretreatment phase. No side effects were noticed. The patient and her parents decided to continue with rosuvastatin in monotherapy but to increase the dose to 10 m mg/day.

In conclusion, we suggest that rosuvastatin (and other statins) should be further experimentally and clinically studied as treatment option for seizures in SYNGAP1 patients. It has to be further elucidated whether statins if given early in life may have an influence on cognitive impairment and/or autistic regression in SYNGAP1 patients and other patients with disorders due up- or downregulation of signaling molecules of Ras dependent signaling pathways like Fragile X syndrome or Noonan's syndrome.[7]